North Carolina, 2007

Tornadoes and Hail in North Carolina, July 17, 2007

July 17, 2007 · NWS MHX · 5 events in 3 counties and zones

Scattered thunderstorms developed along the sea breeze during the afternoon hours across eastern North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms developed along the sea breeze during the afternoon hours across eastern North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 17, 10:00 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 17, 10:00 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1100 AM EDT TUE JUL 17 2007

.SYNOPSIS...
STANDARD SUMMER TIME FORECAST ON TAP FOR EASTERN NORTH CAROLINA
FOR THE REST OF THE WEEK AS THE BERMUDA HIGH REMAINS IN CONTROL.
THIS PATTERN WILL KEEP ABUNDANT MOISTURE OVER THE REGION TO
SUPPORT ISOLATED TO SCATTERED CONVECTION EVERY DAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED FOR SKY COVER AND MINOR CHANGES TO POPS. BERMUDA
HIGH/PIEDMONT TROF PATTERN ENTRENCHED WITH WEAK SHRT WVS SKIRTING
ACROSS TO W AND N. MOSTLY CLEAR AND HAZY CONDITIONS THIS MORNING
WILL BECOME PARTLY CLOUDY THIS AFTN WITH TYPICALLY MORE ENHANCED CU
DEVELOPMENT OVER LAND AREAS. SCT CONVECTIVE DEVELOPMENT ALONG AND
INLAND OF SEA BREEZE LATE AFTN INTO EARLY EVENING. TEMPS OK.

MORNING SOUNDING MOIST AND UNSTABLE AS USUAL...ISOLATED PULSE SVR
CANT BE RULED OUT. MODIFIED MHX SOUNDING PARAMETERS FOR 92/72: CAPE
3800 WBZ 13700 500 TEMP -7 FRZNG LVL 15000 VOD 65 55 DBZ CORE
HGT FOR SVR 34000.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THE RIDGE AXIS SHOWS A RATHER STATIONARY POSITION OVER THE EAST
COAST OVER THE NEXT COUPLE DAYS...PROVIDING MUCH NEEDED RAIN TO
THE DROUGHTS OF THE SOUTH. HOWEVER...THE HIT AND MISS
NATURE OF THE THUNDERSTORMS WILL NOT ALLEVIATED RAINFALL DEFICITS
FOR ANY TIME SOON. NO NOTABLE RAIN MAKERS OTHER THAN SCT
CONVECTION FOR THE SHORT TERM. TEMPS WILL BE AROUND CLIMATOLOGY IN
THE LOWER 90S INLAND UPPER 80S ELSEWHERE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...FRONT STILL ON TRACK ON IMPACT
THE REGION IN THE FRIDAY NIGHT/SATURDAY TIMEFRAME. OTHERWISE...AREA
WILL REMAIN IN TYPICAL SUMMER PATTERN WITH BERMUDA HIGH PROVIDING
MOIST SOUTHWEST FLOW WITH A DAILY RISK OF SHOWERS/TSTMS. TEMPS WILL
REMAIN NEAR NORMAL.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
TYPICAL SUMMER CONDITIONS WILL PERSIST THROUGH TONIGHT. LCL MVFR
VSBYS IN HAZE WITH SCT MVFR/ISOLD IFR IN CONVECTIVE ACITIVITY.

THE EXTENDED OUTLOOK FOR AVIATION LOOKS PRIMARILY VFR EXCEPT
OCCASIONAL MVFR FOG AT NIGHT OR IN TSRA DURING THE AFTERNOONS.

&&

.MARINE...
LITTLE CHANGE IN WX PATTERN WITH BERMUDA HIGH PRODUCING SW WINDS IN
THE 15 TO 20 KT RANGE. SEAS GENERALLY 3 TO 5 FT. SIGNIFICANT CHANGES
WILL NOT BE MADE TO CURRENT FCST.

.RIP CURRENTS...CONTINUE RIP CURRENTS IN THE LOW RANGE WITH
MINIMAL SWELL COMPONENT AND NORMAL ASTRONOMICAL TIDES.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SJ
NEAR TERM...JBM
SHORT TERM...SJ
LONG TERM...CTC
AVIATION...JBM
MARINE...CTC
Hazardous weather outlook, Jul 17, 2:17 AM EST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
317 AM EDT TUE JUL 17 2007

NCZ029-044>047-079>081-090>095-098-103-104-180730-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
317 AM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 17, 12:44 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
144 PM EDT TUE JUL 17 2007

NCZ029-044>046-081-171845-
WASHINGTON-MARTIN-PITT-TYRRELL-WESTERN HYDE-
144 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS WILL AFFECT HYDE...TYRRELL...PITT...MARTIN
AND WASHINGTON COUNTIES UNTIL 245 PM EDT...

AT 144 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 20 MILES WEST OF
WILLIAMSTON TO 36 MILES EAST OF WILLIAMSTON...OR FROM 10 MILES NORTH
OF GREENVILLE TO 21 MILES SOUTHEAST OF PLYMOUTH...MOVING EAST AT 5
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PUNGO LAKE AT 155 PM
EDT...BEARGRASS AT 210 PM EDT...HINSON AT 215 PM EDT...JAMESVILLE AT
245 PM EDT..

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THESE STORMS ARE PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10

The radar

The Morehead City radar (KMHX), 146 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado. Local standard time, as filed.

Hail, Dare

When
July 17, 2:05 PM EST
Where
Dare County, 0.56 mi W of Stumpy Pt
Measured
0.75 in hail
Reported by
Public
Coordinates
35.700, -75.740

Penny size hail was reported in Stumpy Point.

Hail, Duplin

When
July 17, 7:06 PM EST
Where
Duplin County, 2.27 mi W of Warsaw
Measured
0.75 in hail
Reported by
Public
Coordinates
35.000, -78.120

Penny size hail was reported 2 miles west of Warsaw.

Hail, Beaufort

When
July 17, 7:55 PM EST
Where
Beaufort County, 0.69 mi S of Chocowinity
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.510, -77.100

Quarter size hail was reported in Chocowinity.

Tornado, Duplin

When
July 17, 8:13 PM EST
Where
Duplin County, 7 mi S of Beautancus
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
35.019, -78.030

Law Enforcement reported a brief tornado south of Beautancus. No damage was reported.

Tornado, Duplin

When
July 17, 8:15 PM EST
Where
Duplin County, 3 mi NE of Beautancus
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Fire Department/Rescue
Coordinates
35.151, -77.993

Fire Department reported brief tornado northeast of Beautancus along Highway 403. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyThe tornado archive for North Carolina, 2007Warnings in North Carolina, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34954, 34955, 34956, 38053, 38055.